Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 202, NWS Midland/Odessa, TX

June 18, 2017Pecos County, Reagan County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 18, 2017, 7:00 PM CDT for Pecos County, Reagan County, Upton County, Texas. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2017, 7:00 PM CDT (00:00 UTC)
Expired
Jun 18, 2017, 7:36 PM CDT
In force
36 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pecos County, TX, Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 104 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:05 PM CDTTORNADO 06 Se Rankin, TXTORNADO CONFIRMED IN OPEN COUNTRY SOUTH OF HWY 67. TORNADO LIFTED AT 713PM. NO DAMAGE REPORTED AT THIS TIME.
Jun 18, 7:13 PM CDTTORNADO6 Se Rankin, TXTORNADO CONFIRMED IN OPEN COUNTRY SOUTH OF HWY 67. NO DAMAGE REPORTED AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2292 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WUUS54 KMAF 190000
SVRMAF
TXC371-383-461-190100-
/O.NEW.KMAF.SV.W.0202.170619T0000Z-170619T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
700 PM CDT SUN JUN 18 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  East central Pecos County in southwestern Texas...
  Southwestern Reagan County in western Texas...
  Southeastern Upton County in western Texas...

* Until 800 PM CDT

* At 659 PM CDT, a severe thunderstorm was located near Texon, or 10
  miles east of Rankin, moving west at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Rankin and Texon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3108 10158 3108 10207 3107 10206 3100 10205
      3099 10198 3092 10188 3089 10189 3087 10186
      3084 10185 3101 10231 3105 10225 3103 10221
      3100 10219 3100 10214 3099 10208 3102 10206
      3107 10207 3109 10219 3127 10189 3120 10151
TIME...MOT...LOC 2359Z 070DEG 8KT 3119 10177 

HAIL...1.00IN
WIND...60MPH
 
$$

49
1 follow-up statement
602 
WWUS54 KMAF 190036
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
736 PM CDT SUN JUN 18 2017

TXC371-383-461-190046-
/O.CAN.KMAF.SV.W.0202.000000T0000Z-170619T0100Z/
Pecos TX-Reagan TX-Upton TX-
736 PM CDT SUN JUN 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PECOS...
SOUTHWESTERN REAGAN AND SOUTHEASTERN UPTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3108 10158 3108 10207 3107 10206 3100 10205
      3099 10198 3092 10188 3089 10189 3087 10186
      3084 10185 3101 10231 3105 10225 3103 10221
      3100 10219 3100 10214 3099 10208 3102 10206
      3107 10207 3109 10219 3127 10189 3120 10151
TIME...MOT...LOC 0035Z 070DEG 8KT 3116 10186 

$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:12 PM CDT, 48 minutes earlier.

Area forecast discussion, Jun 18, 6:12 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
612 PM CDT Sun Jun 18 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
The cold front has moved s of FST, farther n post-frontal winds
are decreasing, which will be the trend into the night. Main
concern for tonight is the potential for low MVFR CIGS to develop
at MAF/HOB. Soundings from NAM12/RAP13 are insisting that CIGS
will develop with some hints in MOS data. As such we have included
TEMPO CIGS at MAF/HOB between 09Z-13Z.

&&

.PREV DISCUSSION... /issued 233 PM CDT Sun Jun 18 2017/

DISCUSSION...
The cold front came through this morning as expected, however the
trailing cool air mass was too not deep enough to prevent it from
mixing out and temperatures warming to near 100 degrees in
Midland/Odessa. Clouds and a deeper cold pool in the northern
Permian Basin have allowed temperatures to remain in the 80s and
even a few 70s, leaving me envious. The cooler air and clouds will
eventually push south tonight but the low clouds will burn off
tomorrow afternoon and we should heat back up to near normal for
this time of year, being only a few degrees cooler than today.
The ECMWF still shows a chance for precipitation tomorrow
afternoon and will continue the slight chance PoPs in the northern
CWA for this forecast.

Temperatures climb the remainder of this week prolonged southerly
flow advects in warmer air. Will keep an eye on the Gulf of Mexico
for the possibility of a tropical system developing and moving
into Texas, but at this time it does not appear as if it will have
any impact on our area except possibly making us even hotter than
currently forecast. All models are showing a cold front arriving
next weekend giving us our next chance for cooler weather and
precipitation.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  93  71  97 /  10  20  10   0
Carlsbad                       67  95  70 100 /   0  20  10   0
Dryden                         73  98  75  97 /   0  10  10  10
Fort Stockton                  69  98  71  96 /   0  10  10   0
Guadalupe Pass                 63  84  67  89 /   0  20  10   0
Hobbs                          63  93  67  96 /   0  20  10   0
Marfa                          61  92  63  89 /   0  10  10  10
Midland Intl Airport           68  94  72  97 /   0  20  10   0
Odessa                         68  95  72  97 /   0  20  10   0
Wink                           68  98  72  99 /   0  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 18, 2:09 PM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Sun Jun 18 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
209 PM CDT Sun Jun 18 2017 /109 PM MDT Sun Jun 18 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 18, 5:19 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
519 PM CDT SUN JUN 18 2017

TXZ079-080-182300-
Presidio Valley TX-Marfa Plateau TX-
519 PM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PRESIDIO COUNTY
UNTIL 600 PM CDT...

At 519 PM CDT, Doppler radar was tracking strong thunderstorms 11
miles northeast of Ruidosa, or 11 miles southeast of Candelaria,
moving southwest at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Candelaria, Chinati Mountains and Ruidosa.

LAT...LON 3038 10444 2996 10439 2977 10457 2983 10462
      2983 10461 2989 10466 2990 10466 2992 10468
      2995 10467 2998 10469 3002 10469 3005 10471
      3008 10469 3018 10469 3023 10471 3026 10475
TIME...MOT...LOC 2219Z 055DEG 5KT 3006 10452

27

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:06 PM CDTTornado Warning Tornado observedMAFReagan, Upton28 min
Jun 18, 7:28 PM CDTSevere Thunderstorm WarningMAFReagan44 min
Jun 19, 2:49 PM CDTSpecial Weather StatementMAFPresidio41 min
Jun 19, 3:32 PM CDTSpecial Weather StatementMAFPresidio58 min
Jun 19, 3:48 PM CDTSevere Thunderstorm WarningMAFPresidio57 min
Jun 19, 3:57 PM CDTSpecial Weather StatementMAFPresidio63 min
Jun 19, 4:53 PM CDTSpecial Weather StatementMAFPresidio52 min
Jun 19, 5:25 PM CDTSpecial Weather StatementMAFBrewster35 min
Jun 19, 5:26 PM CDTSpecial Weather StatementMAFJeff Davis64 min
Jun 19, 5:43 PM CDTSevere Thunderstorm WarningMAFBrewster47 min
Jun 19, 6:03 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio33 min
Jun 19, 6:39 PM CDTSevere Thunderstorm WarningMAFBrewster51 min
Jun 19, 6:40 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.